Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 68, NWS Fort Worth, TX

June 25, 2004Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 25, 2004, 1:43 PM CDT for Denton County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 1:43 PM CDT (18:43 UTC)
Expired
Jun 25, 2004, 3:45 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 67 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 6.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
140 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 251844
FFWFTW
TXC121-252045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
143 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 345 PM CDT

* AT 143 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER
  OF THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING FROM NEAR THE
  COLONY...TO NEAR LEWISVILLE...MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BARTONVILLE...COPPER
  CANYON...CORINTH...DOUBLE OAK...FLOWER MOUND...HEBRON...HICKORY
  CREEK...HIGHLAND VILLAGE...LAKE DALLAS...LITTLE ELM AND SHADY
  SHORES

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3316 9685 3320 9708 3301 9726 3300 9685

$$
1 follow-up statement
000 
WGUS74 KFWD 252040
FFSFTW
TXC121-252100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT FRI JUN 25 2004

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN DENTON COUNTY WILL 
EXPIRE AT 345 PM CDT...

AT 340 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
HEAVY RAINFALL HAD MOVED SOUTH OUT OF DENTON COUNTY. THUS THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3319 9687 3302 9686 3301 9729 3321 9712

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 12:05 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 25, 12:05 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1205 PM CDT FRI JUN 25 2004

.AVIATION AND PUBLIC UPDATES...
KFWS 88D DATA INDICATING THAT TRW ARE BECOMING MORE NUMEROUS ACROSS
NORTHERN/WESTERN PORTIONS OF THE KDFW TRACON. GIVEN WEAK NATURE OF
MID/UPPER FLOW ACROSS NORTH TEXAS...DEVELOPMENT OF NEW CONVECTIVE
CELLS WILL BE DEPENDENT ON OUTFLOW PATTERNS...AND VERY DIFFICULT TO
FORECAST AT A SINGLE LOCATION. THUS...WILL OPT TO MAINTAIN CB/VCTS
FOR ALL FOUR SITES THROUGH EARLY EVENING...AND UPDATE AS NEEDED.
WITH CONVECTION ALSO EXPECTED TO BE DIURNALLY DRIVEN...WE WILL NOT
MENTION IT DURING THE OVERNIGHT PORTION OF THE TAF. VIS SATELLITE
IMAGES SHOWING SEVERAL DECKS OF CU/ACCAS...AND CIRRUS ACROSS NORTH
TEXAS...AND GENERALLY EXPECT CIGS TO REMAIN SCT/VFR OUTSIDE OF
THUNDERSTORMS...ALTHOUGH THEY MAY LOWER TO MVFR FOR A BRIEF PERIOD
ON SATURDAY MORNING. LOWER DECKS EXPECTED TO PERSIST FOR A LONGER
DURATION AT KACT. SLIGHT UPSLOPE E/SE COMPONENT TO SFC WINDS WILL
REMAIN THROUGHOUT THE FORECAST PERIOD...WITH SPEEDS AOB 12 KTS.

CONCERNING UPDATES TO THE STATE FORECAST PRODUCTS...WE WILL INCREASE
POPS TO CHANCE CATEGORY FOR THE ENTIRE AREA FOR THIS AFTERNOON.
HIGHEST POPS WILL BE PLACED CLOSE TO DIFFUSE BNDRY ACROSS
NORTHERN/WESTERN ZONES...WITH LOW CHANCES IN THE EAST.

65/DD

&&

.DISCUSSION...
UPPER LOW/TROF NOW OVER TEXAS WILL LINGER FOR NEXT SEVERAL DAYS WITH
PATTERN CHANGING LITTLE FOR A WEEK. CONSIDERABLE MODEL UNCERTAINTY
ABOUT JUST WHERE AND HOW IT WILL MOVE...MOSTLY IT WILL JUST SWASH
AROUND OVER THE STATE MOVING IN RESPONSE TO THE IMPULSES TRAVELING
AROUND IT. EARLIER EVENING I/R OVERLAYED WITH LIGHTNING SHOWED THIS
PATTERN OF DISTURBANCES QUITE WELL...WITH NORTH TEXAS IN THE QUIETER
CENTER.

THIS UNCERTAINTY IS REFLECTED IN PRECIPITATION FORECASTS.
CURRENTLY...WHAT LOOKS TO HAPPEN IS THAT ON SATURDAY I EXPECT
ISOLATED MORNING THUNDERSTORMS SOUTHEAST AND THEN SCATTERED
AFTERNOON THUNDERSTORMS...MORE LIKELY IN THE SOUTHEAST AND LESS
LIKELY IN THE NORTHWEST. BY SUNDAY THE OLD BOUNDARY NOW IN SOUTH
TEXAS LOOKS LIKE IT WILL MOVE NORTH ACROSS THE AREA AS A WEAK WARM
FRONT AND SO SUNDAY HAS THE HIGHEST POPS WITH MONDAY ALSO LOOKING
FAIRLY WET. TEMPERATURES WILL BE A BIT COOLER ON SUNDAY AS A RESULT
OF THE ABUNDANT CLOUD COVER AND HIGHER RAIN CHANCES. BOUNDARY THEN
PROGGED TO LINGER IN SOUTHERN OKLAHOMA MONDAY EVENING AND TUESDAY SO
I PUT SLIGHTLY HIGHER POPS IN THE NORTH. AGAIN...LOTS OF UNCERTAINTY
GIVEN THAT THIS IS A WEAK SYSTEM AND THE MODELS DO NOT AGREE VERY
WELL. STAY TUNED FOR CHANGES AS THE 12Z RUNS COME IN LATER TODAY.
84
&&

DALLAS-FT. WORTH, TX    90  70  88  70 /  20  20  20  30
WACO, TX                90  71  88  72 /  30  30  30  50
PARIS, TX               87  68  85  67 /  20  20  20  30
DENTON, TX              90  69  88  70 /  20  20  20  30
MCKINNEY, TX            90  70  89  70 /  20  20  20  30
DALLAS, TX              90  71  88  70 /  20  20  20  30
TERRELL, TX             89  70  88  71 /  30  30  30  50
CORSICANA, TX           89  71  88  72 /  30  30  30  50
TEMPLE, TX              89  71  88  72 /  30  30  30  50
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Jun 25, 12:10 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1210 PM CDT FRI JUN 25 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-252100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1210 PM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS
TO 60 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL TO
BETWEEN 1 TO 2 INCHES. SCATTERED THUNDERSTORMS WILL CONTINUE
DEVELOPING AS DAYTIME HEATING AND INSTABILITY INCREASE SOUTH OF A
STATIONARY FRONT EXTENDING FRONT NEAR ABILENE...TO JACKSBORO...TO
GAINESVILLE...ALONG WITH WEAK UPPER DISTURBANCE LOCATED OVER THE
REGION. STORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY BY SUNSET
AS HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS SATURDAY
THROUGH NEXT THURSDAY. A SERIES OF WEAK UPPER AIR DISTURBANCES WILL
INTERACT WITH A NEARLY STATIONARY SURFACE FRONT AND A MOIST
...UNSTABLE ENVIRONMENT TO PRODUCE THUNDERSTORMS PERIODICALLY
THROUGH MUCH OF NEXT WEEK. THE MAIN THREATS FROM THESE STORMS WILL
BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER
ALL OF NORTH TEXAS.

05/

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:15 PM CDTSevere Thunderstorm WarningFWDHood45 min
Jun 25, 4:05 PM CDTSevere Thunderstorm WarningFWDErath55 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.